Texas, 2004

Flash Flood and Hail in Texas, June 4, 2004

June 4, 2004 · NWS SJT · 13 events in 5 counties and zones

8 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 4, 1:09 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 4, 1:09 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CDT FRI JUN 4 2004

.DISCUSSION...
WEST CENTRAL TEXAS WEATHER TO REMAIN CLOSE TO NORMAL WITH RESPECT TO
DAYTIME MAX TEMPS AND RAIN CHANCES. ONLY DEVIATION FROM CLIMATOLOGY
WILL BE CONTINUED HIGHER THAN NORMAL WINDS WITH SLIGHTLY ABOVE NORMAL
NIGHTTIME LOW TEMPS. CANNOT RULE OUT ISOLATED THUNDERSTORMS OCCURRING
DURING ANY OF THE NEXT FOURTEEN FORECAST PERIODS. PRIMARY FORECAST
CHALLENGE WILL BE HIGHLIGHTING THOSE PERIODS WHERE RAIN CHANCES WILL
BE WORTH A MENTION IN THE ZONE AND POINT FORECASTS.

12Z 500MB PLOT SHOWED A BROAD HEIGHT RIDGE ACROSS THE U.S./MEXICAN
BORDER...FROM BAJA TO THE GULF COAST. NORTHWEST UPPER LEVEL FLOW
PREVAILED ALONG THE RIDGE/S NORTHERN PERIPHERY...FROM THE TX
PANHANDLE INTO EAST TX. 12Z MAF SOUNDING SHOWED UNUSUALLY DEEP
MOISTURE...WITH DEWPOINTS OF 10-15C UP THROUGH 775MB. OVER WEST
CENTRAL TX...INCREASED BOUNDARY LAYER MIXING HAS NOT RESULTED IN
DRYING...SURFACE DEWPOINTS HAVE REMAINED IN THE MID TO UPPER 60S...
ACCOMPANIED BY TEMPS IN THE MID TO UPPER 80S. CAPES PRESENTLY
ESTIMATED TO BE IN EXCESS OF 2500 J/KG OVER THE WESTERN BIG
COUNTRY...PER SPC MESO-ANALYSIS. ALREADY SEEING CAP ERODE WITH
ISOLATED DEEP CONVECTION DEVELOPING OVER THROCKMORTON COUNTY. CAP
EROSION WAS LIKELY ENHANCED BY A VERY WEAK SHORTWAVE EVIDENT IN WATER
VAPOR IMAGERY AND THE 400 MB WIND PROFILER PLOT. PREVIOUS FORECAST
HAD THIS EVENING/S THUNDERSTORMS CHANCES HANDLED WELL AND WILL PLAN
ONLY MINOR CHANGES IN THE NEW FORECAST ISSUANCE.

BEST CHANCE FOR RAIN LIKELY TO REMAIN OVER THE BIG COUNTRY THROUGH
THE WEEKEND...GIVEN CLOSER PROXIMITY TO STRONGER UPPER LEVEL
NORTHWEST FLOW AND POSSIBLE MCS TRACKS. GFS/ETA PROG A RATHER STRONG
SHORTWAVE TO DROP INTO OK AND NORTHWEST TX SATURDAY NIGHT. THIS COULD
EASILY RESULT IN AN MCS STRAYING INTO AREAS NORTH OF INTERSTATE 20...
AND WILL RAISE POPS NORTH OF ABILENE FOR THE SATURDAY NIGHT PERIOD.

UPPER LEVEL RIDGE BUILDS INTO WEST CENTRAL TX EARLY NEXT WEEK
AHEAD OF A LONGWAVE TROF DROPPING INTO THE GREAT BASIN. MIDLEVEL
TEMPS WILL INCREASE OVER WEST CENTRAL TX...WITH SOME WEAKNESS IN THE
CAP EXPECTED MAINLY EAST OF AN ABILENE TO SAN ANGELO LINE.
PERSISTENT LEE TROF AND LOW LEVEL SOUTHERLY JET WILL KEEP LOW LEVEL
HUMIDITY NEAR OR SLIGHTLY ABOVE NORMAL VALUES FOR EARLY JUNE...AS
WELL AS KEEP NIGHTTIME MIN TEMPS UP SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     72  96  71  94 /  20  20  20  20
SAN ANGELO  73  98  73  96 /  10  10  10  10
JUNCTION    71  94  70  94 /  20  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

14
Hazardous weather outlook, Jun 4, 1:30 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT FRI JUN 4 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
230 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS WEST CENTRAL TEXAS THROUGH
TONIGHT. LIGHTNING AND GUSTY WINDS WILL BE THE MAIN HAZARDS. A FEW OF
THE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY. A FEW OF
THE STORMS COULD PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Throckmorton

When
June 4, 3:15 PM CST
Where
Throckmorton County, Woodson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -98.983

Hail, Shackelford

When
June 4, 4:16 PM CST
Where
Shackelford County, 5 mi E of Albany
Measured
2.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Baseball size hail damages homes and automobiles.

Hail, Shackelford

When
June 4, 4:22 PM CST
Where
Shackelford County, Albany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.167, -98.817

Hail, Shackelford

When
June 4, 6:22 PM CST
Where
Shackelford County, 23 mi SW of Albany
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -99.050

Hail, Callahan

When
June 4, 6:38 PM CST
Where
Callahan County, 4 mi N of Clyde
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.733, -99.217

Hail, Callahan

When
June 4, 6:53 PM CST
Where
Callahan County, Clyde
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.733, -99.300

Hail, Callahan

When
June 4, 6:54 PM CST
Where
Callahan County, Clyde
Measured
2 in hail
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
32.500, -99.583

Large hail caused damage to automobiles and homes.

Thunderstorm Wind, Brown

When
June 4, 7:17 PM CST
Where
Brown County, 1 mi W of Brownwood
Measured
70 kt (80 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -99.500

Thunderstorm Wind, Brown

When
June 4, 7:29 PM CST
Where
Brown County, Brownwood
Measured
70 kt (80 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -99.500

Numerous power lines and trees were downed when 80 MPH winds roared through the city of Brownwood.

Thunderstorm Wind, Brown

When
June 4, 7:31 PM CST
Where
Brown County, Early
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -99.500

Hail, Brown

When
June 4, 7:40 PM CST
Where
Brown County, Brownwood
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.717, -99.000

Flash Flood, Brown

When
June 4, 7:41 PM CST to 9:00 PM CST
Where
Brown County, Early
Reported by
AMATEUR RADIO
Coordinates
31.717, -98.983

The town of Early had to close several roads due to high water.

Thunderstorm Wind, San Saba

When
June 4, 8:15 PM CST to 8:35 PM CST
Where
San Saba County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.750, -98.950

The emergency manager reported that widespread wind damage occurred across San Saba county. Power lines and trees were downed across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406946, 5406947, 5406948, 5406949, 5406950, 5406951, 5406952, 5406953, 5406954, 5406955, 5407478, 5407479, 5407480.